Montana, 2015

Hail in Montana, June 2, 2015

June 2, 2015 · NWS BYZ · 6 events in 4 counties and zones

A few strong thunderstorms moved across portions of South Central Montana. These thunderstorms only produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few strong thunderstorms moved across portions of South Central Montana. These thunderstorms only produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 2, 12:34 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 12:34 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
134 PM MDT TUE JUN 2 2015

.SHORT TERM...VALID FOR WED AND THU...

THE ENVIRONMENT THIS AFTERNOON AND EVENING WILL BE FAVORABLE FOR
THE POTENTIAL FOR STRONG THUNDERSTORM ACTIVITY.

CONVECTION HAS ALREADY STARTED IN THE FAR WESTERN ZONES...WITH
SOME REPORTS OF SMALL HAIL NEAR COLUMBUS.

TEMPS ACROSS THE REGION HAVE BEEN LOWER THAN YESTERDAY...DUE TO
THE MORE STABLE ENVIRONMENT AFTER LAST EVENINGS WIDESPREAD
PRECIPITATION. A FEW MESOSCALE BOUNDARIES HAVE FORMED FROM THE
EARLIER MCS IN NORTHEASTERN MONTANA...AND THE CONVECTION HAS FIRED
ALONG THOSE.

FOR THE REST OF THIS AFTERNOON AND EVENING...EXPECTING A SIMILAR
SETUP AS LAST EVENING...BUT WITH HIGHER POTENTIAL ENERGY AND
A LITTLE BETTER SHEAR. IN LOOKING AT THE ANALYSES...THE BEST
CHANCE FOR SEVERE STORMS APPEARS TO BE IN SOUTHERN BIG HORN AND
SHERIDAN COUNTY WYOMING. SPC SSEO FORECASTS HAVE KEPT THE MAIN
BAND OF CONVECTION CONFINED FROM BILLINGS EASTWARD THROUGH THE
EARLY EVENING HOURS.

EXPECT STORMS TO MOVE FAIRLY QUICKLY AS THE MID LEVELS APPEAR TO
BE SOMEWHAT DRY. THIS WILL FAVOR FORWARD MOVING STORMS WITH
STRONGER WINDS BEHIND THEM. LIKE LAST EVENING...THE MAIN THREATS
WILL BE HAIL...STRONG WINDS...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS. SINGER

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

INTER AND INTRA MODEL CONSISTENCY CONTINUES IN THE EXTENDED. THE
PERIOD WILL BE DOMINATED BY A TROUGH ALONG THE WEST COAST. THIS
WILL CONTINUE THE PATTERN OF SOUTHWESTERLY FLOW ALOFT WITH WAVES
OF ENERGY MOVING THROUGH THE FLOW ACROSS SOUTHERN MONTANA.

AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH THE
LONG TERM. THE SOUTHWESTERLY FLOW WILL BE SUPPLY SOME GOOD
PACIFIC MOISTURE TO THE REGION. PRECIPITABLE WATER VALUES WILL
STILL BE IN THE 0.75 TO 1 INCH RANGE. SOME INSTABILITY WILL BE
PRESENT...THOUGH THROUGH THE WEEKEND VALUES WILL BE A BIT LOWER.

THE TEMPERATURES WILL GENERALLY BE WARMING GOING INTO THE
WEEKEND. AS TEMPERATURES CLIMB TOWARDS 80 DEGREES. REIMER
&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
THE BEST TIMING WILL BE MID TO LATE AFTERNOON. WILL UPDATE TAFS AS
NEEDED WITH RADAR TRENDS. VFR CONDITIONS WILL BE VFR WITH MVFR
CONDITIONS BRIEF WITH THESE THUNDERSTORMS. REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 048/069 051/070 052/074 055/075 053/079 057/080 056/078
    32/T    43/T    33/T    53/T    32/T    23/T    32/T
LVM 045/065 047/070 049/071 049/073 049/076 054/077 051/075
    44/T    43/T    44/T    44/T    33/T    33/T    33/T
HDN 049/072 052/073 052/078 055/076 053/081 057/083 056/080
    32/T    54/T    33/T    53/T    32/T    22/T    33/T
MLS 050/072 053/068 053/076 057/076 054/080 057/082 058/079
    21/B    46/T    33/T    55/T    31/B    22/T    23/T
4BQ 049/072 054/070 054/076 056/075 053/078 057/080 056/077
    41/B    56/T    33/T    55/T    42/T    33/T    33/T
BHK 048/068 048/068 050/074 053/074 051/077 053/080 053/076
    21/B    36/T    32/T    55/T    41/B    22/T    23/T
SHR 047/068 048/070 050/073 052/072 049/075 053/077 052/076
    42/T    63/T    44/T    44/T    42/T    33/T    44/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 2, 12:58 PM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
158 PM MDT TUE JUN 2 2015

MTZ028>030-034>042-056>058-063>068-WYZ098-099-032000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-POWDER RIVER-CARTER-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
158 PM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE THIS
AFTERNOON AND EVENING. AN ISOLATED SEVERE STORM WITH LARGE HAIL
AND STRONG WINDS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-032000-
NORTHERN ROSEBUD-CUSTER-FALLON-
158 PM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 2, 11:52 AM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1252 PM MDT TUE JUN 2 2015

MTZ034-035-039-056-021915-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-YELLOWSTONE MT-
NORTHERN STILLWATER MT-
1252 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 1251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLUMBUS...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...ROCKVALE...SILESIA AND PARK CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4544 10931 4564 10937 4586 10891 4552 10877
TIME...MOT...LOC 1851Z 246DEG 20KT 4557 10925

SINGER
Special weather statement, Jun 2, 12:33 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
133 PM MDT TUE JUN 2 2015

MTZ035-039-022015-
EASTERN CARBON MT-YELLOWSTONE MT-
133 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BILLINGS WEST END...OR 10 MILES WEST OF BILLINGS...MOVING NORTHEAST
AT 35 MPH.

HALF INCH HAIL...WINDS OF 40 TO 45 MPH AND TORRENTIAL RAINFALL CAN
BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...BILLINGS HEIGHTS...LOCKWOOD...WORDEN...
SHEPHERD...BILLINGS WEST END...HUNTLEY...BALLANTINE...ACTON...
COMANCHE AND CROW INDIAN RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4590 10804 4578 10805 4578 10807 4562 10807
      4559 10877 4602 10892 4617 10809
TIME...MOT...LOC 1931Z 239DEG 49KT 4576 10871

HUMPHREY
Local storm report, Jun 2, 12:55 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
155 PM MDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             5 S COLUMBUS            45.56N 109.23W
06/02/2015  M0.25 INCH       STILLWATER         MT   TRAINED SPOTTER

0147 PM     HAIL             5 W BILLINGS            45.80N 108.60W
06/02/2015  M0.50 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0150 PM     HAIL             4 SW BILLINGS           45.75N 108.57W
06/02/2015  M0.50 INCH       YELLOWSTONE        MT   CO-OP OBSERVER

            HAIL STARTED WITH SOME DIMES THEN DECREASED TO PEAS.

&&
Local storm report, Jun 2, 1:14 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
214 PM MDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             5 S BILLINGS            45.72N 108.52W
06/02/2015  M0.25 INCH       YELLOWSTONE        MT   COCORAHS

&&
Special weather statement, Jun 2, 1:20 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT TUE JUN 2 2015

MTZ035-057-022115-
YELLOWSTONE MT-NORTHERN BIG HORN MT-
220 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUNTLEY...OR 13 MILES EAST OF BILLINGS...MOVING EAST AT 35 MPH.

DIME SIZE HAIL...WINDS OF 45 TO 50 MPH AND TORRENTIAL RAIN CAN BE
EXPECTED WITH THIS STORM. CURRENT TRACK OF THE STORM WOULD TAKE IT
SOUTH OF INTERSTATE 94 AND JUST NORTH OF HARDIN.

LOCATIONS IMPACTED INCLUDE...
CUSTER...WORDEN...HUNTLEY...BALLANTINE AND POMPEYS PILLAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4573 10831 4589 10835 4625 10763 4575 10738
TIME...MOT...LOC 2017Z 252DEG 34KT 4581 10823

HUMPHREY
Special weather statement, Jun 2, 2:08 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT TUE JUN 2 2015

MTZ035-038-057-022215-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
308 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 307 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF FORT SMITH...OR 30 MILES SOUTHWEST OF HARDIN...
MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT SMITH...CROW AGENCY...ST. XAVIER AND CROW INDIAN RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4535 10813 4552 10812 4552 10808 4554 10807
      4559 10746 4524 10746
TIME...MOT...LOC 2107Z 271DEG 21KT 4542 10806

HUMPHREY

The radar

The Billings radar (KBLX), 82 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Big Horn

When
June 2, 2:40 PM MST
Where
Big Horn County, 3.47 mi ENE of Yellowtail
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.340, -107.850

Hail, Wheatland

When
June 2, 4:00 PM MST
Where
Wheatland County, Judith Gap
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.680, -109.750

Hail, Big Horn

When
June 2, 4:36 PM MST
Where
Big Horn County, 6.91 mi N of Decker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.100, -106.800

Hail, Golden Valley

When
June 2, 5:00 PM MST
Where
Golden Valley County, 0.48 mi W of Ryegate
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
46.300, -109.260

Hail, Yellowstone

When
June 2, 6:35 PM MST
Where
Yellowstone County, 7.53 mi SW of Acton
Measured
0.88 in hail
Reported by
Public
Coordinates
45.860, -108.800

Hail, Yellowstone

When
June 2, 7:08 PM MST
Where
Yellowstone County, 4.82 mi W of (Bil)logan Arpt Bill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.800, -108.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574181, 574182, 574183, 574184, 574185, 574186.